To the Editor.—
Permanent cardiac pacing has become more popular as smaller, more reliable pacemaker units have become available. Although rhythm abnormalities owing either to pacer or to pacemaker lead dysfunction are now less frequent, they are well known complications of cardiac pacing. A less familiar complication is diaphragmatic stimulation by the pacemaker lead. I recently treated a patient with diaphragmatic pacing initially thought to represent dissection of a thoracicoabdominal aortic aneurysm.
Report of a Case.—
A 75-year-old woman was admitted with the complaints of dyspnea on exertion, orthopnea, and paroxysmal nocturnal dyspnea worsening over the last several weeks. The patient's only medication was hydrochlorothiazide (50 mg/day) for high blood pressure.The patient was mildly anxious and tachypneic. Bibasilar rales were present.The patient had a sinus bradycardia and a grade 3/6 mid-systolic murmur heard best at the second left intercostal space. The abdomen was soft with normal bowel sounds.
Hedges JR. Diaphragmatic Stimulation by a Pacemaker. JAMA. 1978;239(2):108. doi:10.1001/jama.1978.03280290028009